Taking medication can be a headache -- especially when you'd really rather just be having a drink. But wait just a minute. As we all know, medication should never be consumed with alcohol. And in the event that you decide to take your doc's advice lightly and cocktail your antibiotics with a glass of wine, you should know the consequences.
We reached out to Dr. Indra Cidambi, a leading addiction expert and the medical director at the Center for Network Therapy, to breakdown what could really happen when your medication and alcohol mix.
Consuming alcohol increases the chances of birth control failure, as one may forget to take the pill or may vomit within 2 hours of taking the pill (or before it has fully absorbed). And the hormones in the birth control pill lower the liver's ability to metabolize alcohol and, therefore, increase intoxication. But don't worry, alcohol won't lower the efficacy of the birth control pill if you do remember to take your pill.
A person consuming alcohol after taking a Plan B pill could get intoxicated very quickly. Alcohol might also exacerbate the side effects of Plan B pill, which are dizziness, nausea, headache and weakness. But, alcohol does not make the Plan B pill less effective and consuming alcohol while on the pill is not life threatening.
An individual should avoid consuming alcohol when they are on antibiotics. Generally speaking, when on antibiotics like Flagyl, Bactrin, Septra, Cefotetan, and Tinidazole, consuming alcohol could cause flushing, nausea, headache, vomiting and rapid heart rate. Also, alcohol is a central nervous system depressant and it may be additive to the effects of certain antibiotics and cause dizziness, confusion and sedation. It is advisable to avoid alcohol for 72 hours after taking any one of these antibiotics.
One should avoid consuming alcohol while on anti-depressants. The effects of combining them could be different for different anti-depressants; it could get a person severely intoxicated even with small amounts of alcohol, could increase the chances of overdose on antidepressants, could increase seizure risk and, it can even cause death.
It could be fatal due to the risk of respiratory depression. Both opiate and alcohol are central nervous system depressants. One can get an extreme high if they are mixed.
For more information on Dr. Cidambi, refer to the Center For Network Therapy website.